Reply
Highlighted
Honored Contributor
Posts: 28,624
Registered: ‎08-23-2010

Re: Excedrin products discontinued


@Laura14 wrote:

@froggy wrote:

It's just a combination of acetamenophen, aspirin and caffein. Why don't you just buy generics of the ingredients and combine them yourself?


OMG please do not do this.  This just sent chills up my spine as a CPh. 

 

Please understand that OTC medication can and will kill you just as well as the prescription stuff or cause you bodily harm especially when you go off use like this. 

 

Anything sold OTC this has been safety tested in the correct dosage and preparation delivery system along with potential side effects and the effects of all three together by the company under the FDA oversight. Use generic if you have to or ask your pharmacist to recommend an alternaive.

 

It may seem like nothing to throw a couple pills and coffee together but be careful with this, please! 

 

 


 

 

@Laura14 

 

???     What exactly do you think could possibly happen? 

Highlighted
Honored Contributor
Posts: 19,806
Registered: ‎03-10-2010

Re: Excedrin products discontinued

For migraine nothing works for me like a big old orange Motrin!  It works far faster!  But since they are frowned upon now, I substitute Tylenol, which works but only OK.

 

I would not hesitate to take a Tylenol, aspirin and a Coke--because I always feel like the caffeine and the sugar speed up things getting into my system.   

 

And yes, the Excedrin Migraine and Extra Strength are identical except the red box is prettier!  

 

Highlighted
Respected Contributor
Posts: 3,074
Registered: ‎06-10-2015

Re: Excedrin products discontinued

This is the second time they've pulled Excedrin Migraine. I remember the first time; I had regular migraines then and this really worked and other stuff didn't. I parcelled out my stash, and when that was done I turned to my remaining bottle of Excedrin Back & Body, which I think they never did bring back from the last outage, and added caffeine tabs that Lilly, I think, made at the time if I was too nauseated to drink coffee. Those have also been discontinued. Thank goodness plain old aspirin or ibuprofen works on my normal headaches now. I feel sorry for people who relied on Excedrin the way I did when it was first yanked.

Highlighted
Respected Contributor
Posts: 4,693
Registered: ‎03-19-2010

Re: Excedrin products discontinued


@Tinkrbl44 wrote:

@Icegoddess wrote:

I just saw on the news that Excedrin Extra Strength and Excedrin Migraine are being discontinued.  Something about inconsistencies in the product.  I just got back from the grocery store but forgot to check for some (and that was before seeing the news article).  I do remember my local Kroger being out of it around the first of the year.  I depend on Excedrin Migraine for my frequent headaches.  

 

I used to take Darvocets with much success.  Those were the best.  But they discontinued those and nothing else the doctor prescribed for me worked.  Mostly they just made me sleepy.  Did you know you can still feel pain when you're asleep?  Tramadol was a nightmare, and i made the mistake of taking it for the first (and last) time right before getting on a plane.  


 

@Icegoddess 

 

Those are the formulas that are 50% aspirin and 50% acetominophen.  If you can't find the Excedrin brand, plenty of generics exist. 

 

Or, take one aspirin and one Tylenol (or generic) and you're good to go.     If you want the caffeine, take a Bayer Back & Body or an Anacin  ... aspirin with the caffeine.   Same formular and no reason you can't improvise.  


I'm not interested in cobbling together a formula that may or may not work.  Just because it has the exact same amount of the active ingredients doesn't mean it will work the same in any particular person's body because of the difference in fillers.  Just imagine if someone gave each of us a recipe for an award winning apple pie with 2 Cups apples and nothing else or maybe a list of all the other ingredients, but not the amounts of those ingredients or what to do with them.  Everybody's pie would be different and I would bet very few would come close to the award winning recipe.  

 

This sort of discussion happens a lot in the thyroid group where a lot of people think that generics are allowed lee-way on the amount of active ingredient in the product which is not true.  By law, generics must contain the exact same amount of the active ingredient as the name brand drug.  The difference is in the fillers.  The FDA does allow lee-way in how that drug is ABSORBED.  

Highlighted
Valued Contributor
Posts: 562
Registered: ‎06-03-2018

Re: Excedrin products discontinued

Thank you so much for this very helpful information. Excedrin really helps me if I have a bad headache. I'm going to go buy a Costco size, as I don't want to risk being without it. 

Highlighted
Esteemed Contributor
Posts: 7,890
Registered: ‎03-09-2010

Re: Excedrin products discontinued


@noodleann wrote:

This is the second time they've pulled Excedrin Migraine. I remember the first time; I had regular migraines then and this really worked and other stuff didn't. I parcelled out my stash, and when that was done I turned to my remaining bottle of Excedrin Back & Body, which I think they never did bring back from the last outage, and added caffeine tabs that Lilly, I think, made at the time if I was too nauseated to drink coffee. Those have also been discontinued. Thank goodness plain old aspirin or ibuprofen works on my normal headaches now. I feel sorry for people who relied on Excedrin the way I did when it was first yanked.


I too suffer from migraines once in a while - used to be more often. This is what I took. I panicked the first time they pulled it, but my local pharmacist gave me the store's generic brand that had the same ingredients. 

 

I still rely on Excedrin Migraine (or extra strength - DH says they're the same), but I take the generic one once in a while. DD gets tension headaches and she relies on the generic brand.

 

Really the only thing that helps me is a dark room with a cold wet cloth on my head! Smiley Wink

Highlighted
Esteemed Contributor
Posts: 7,246
Registered: ‎03-09-2010

Re: Excedrin products discontinued


@Tinkrbl44 wrote:

@Laura14 wrote:

@froggy wrote:

It's just a combination of acetamenophen, aspirin and caffein. Why don't you just buy generics of the ingredients and combine them yourself?


OMG please do not do this.  This just sent chills up my spine as a CPh. 

 

Please understand that OTC medication can and will kill you just as well as the prescription stuff or cause you bodily harm especially when you go off use like this. 

 

Anything sold OTC this has been safety tested in the correct dosage and preparation delivery system along with potential side effects and the effects of all three together by the company under the FDA oversight. Use generic if you have to or ask your pharmacist to recommend an alternaive.

 

It may seem like nothing to throw a couple pills and coffee together but be careful with this, please! 

 

 


 

 

@Laura14 

 

???     What exactly do you think could possibly happen? 


For at least the last twenty years every single morning I start my day with 3 extra strength Equate version of Excedrin, one Tylenol and a cup of coffee.  I lay the pills out every night for a quick throw back with water then hit the coffee pot.  No damage that I can see or even in my twice a year physicals but I guess you never know.  I cannot imagine a day without aspirin.

"Live frugally, but love extravagantly."
Highlighted
Honored Contributor
Posts: 29,607
Registered: ‎03-10-2010

Re: Excedrin products discontinued


@LindaSal wrote:

Somehow I wonder if they would actually break down the same in the body.  You know a pharmacist told  me once that taking 3 tablets of 200mg advil will NOT have the same affect as taking one prescription 600MG ibuprofen.


@LindaSal, I think that is incorrect.  

Highlighted
Respected Contributor
Posts: 2,140
Registered: ‎03-10-2010

Re: Excedrin products discontinued


@beckyb1012 wrote:

@Tinkrbl44 wrote:

@Laura14 wrote:

@froggy wrote:

It's just a combination of acetamenophen, aspirin and caffein. Why don't you just buy generics of the ingredients and combine them yourself?


OMG please do not do this.  This just sent chills up my spine as a CPh. 

 

Please understand that OTC medication can and will kill you just as well as the prescription stuff or cause you bodily harm especially when you go off use like this. 

 

Anything sold OTC this has been safety tested in the correct dosage and preparation delivery system along with potential side effects and the effects of all three together by the company under the FDA oversight. Use generic if you have to or ask your pharmacist to recommend an alternaive.

 

It may seem like nothing to throw a couple pills and coffee together but be careful with this, please! 

 

 


 

 

@Laura14 

 

???     What exactly do you think could possibly happen? 


For at least the last twenty years every single morning I start my day with 3 extra strength Equate version of Excedrin, one Tylenol and a cup of coffee.  I lay the pills out every night for a quick throw back with water then hit the coffee pot.  No damage that I can see or even in my twice a year physicals but I guess you never know.  I cannot imagine a day without aspirin.


You do know that the Tylenol and cup of coffee just give you extra dosages of the ingredients that are in your Equate don't you? If you take the Equate version of Excedrin extra strength why not save money by buying the Equate version of Tylenol?

 

Asirin is the least of what you take every day.

Highlighted
Honored Contributor
Posts: 29,607
Registered: ‎03-10-2010

Re: Excedrin products discontinued


@froggy wrote:

@Laura14 wrote:

@froggy wrote:

It's just a combination of acetamenophen, aspirin and caffein. Why don't you just buy generics of the ingredients and combine them yourself?


OMG please do not do this.  This just sent chills up my spine as a CPh. 

 

Please understand that OTC medication can and will kill you just as well as the prescription stuff or cause you bodily harm especially when you go off use like this. 

 

Anything sold OTC this has been safety tested in the correct dosage and preparation delivery system along with potential side effects and the effects of all three together by the company under the FDA oversight. Use generic if you have to or ask your pharmacist to recommend an alternaive.

 

It may seem like nothing to throw a couple pills and coffee together but be careful with this, please! 

 

 


Excedrin Migraine is OTC. If you take the same dosages of generic acetaminophen, aspirin and caffeine it is no more dangerous than the name brand. No one should take anything Willy-nilly, e.g., throwing a couple pills together.


Exactly.  I do stuff like this all the time.  

 

The caffeine that is in Exedrin Migraine is the equivalent to a cup of coffee.

 

I suffer from sinus migraines.  Sometimes they will go away with a sinus pill and advil.  Other times, it won't go away until I drink a cup of coffe.  Same difference as what you're talking about.